Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 33, NWS Jackson, KY

May 29, 2018Floyd County, Johnson County, Martin County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 29, 2018, 5:13 PM EDT for Floyd County, Johnson County, Martin County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2018, 5:13 PM EDT (21:13 UTC)
Expired
May 29, 2018, 5:45 PM EDT
In force
32 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Floyd County, KY, Johnson County, KY, Martin County, KY

The radar

The Jackson,KY radar (KJKL), 57 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

423 
WUUS53 KJKL 292113
SVRJKL
KYC071-115-159-292145-
/O.NEW.KJKL.SV.W.0033.180529T2113Z-180529T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
513 PM EDT TUE MAY 29 2018

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Southwestern Martin County in northeastern Kentucky...
  Southeastern Johnson County in northeastern Kentucky...
  Northern Floyd County in southeastern Kentucky...

* Until 545 PM EDT

* At 513 PM EDT, severe thunderstorms were located along a line
  extending from near McCombs to Endicott to Ivel, moving northwest
  at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Paintsville, Prestonsburg, Martin, Allen, Oaklawn Estates, Bammer,
  Fitz, Davella, Lancer, Betsy Layne, Meally, Prince, Collista, West
  Van Lear, Dotson, Ivel, Williamsport, Blue River, Buffalo and Swamp
  Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Dewey Lake, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3768 8246 3769 8252 3767 8261 3763 8260
      3754 8262 3763 8291 3765 8291 3767 8294
      3771 8294 3781 8284 3789 8257 3770 8242
TIME...MOT...LOC 2113Z 127DEG 20KT 3769 8256 3765 8263 3759 8267 

HAIL...<.75IN
WIND...60MPH
 
$$

JP
2 follow-up statements
818 
WWUS53 KJKL 292132
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
532 PM EDT TUE MAY 29 2018

KYC071-115-159-292145-
/O.CON.KJKL.SV.W.0033.000000T0000Z-180529T2145Z/
Martin KY-Johnson KY-Floyd KY-
532 PM EDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHWESTERN MARTIN...SOUTHEASTERN JOHNSON AND NORTHERN FLOYD
COUNTIES...

At 532 PM EDT, severe thunderstorms were located along a line
extending from near Odds to Prestonsburg to near Lancer, moving
northwest at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Paintsville, Prestonsburg, Martin, Allen, Oaklawn Estates, Bammer,
Fitz, Davella, Lancer, Meally, Prince, Collista, West Van Lear,
Dotson, Ivel, Williamsport, Blue River, Buffalo, Swamp Branch and
Auxier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Dewey Lake, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3771 8249 3769 8252 3767 8261 3763 8260
      3756 8270 3763 8291 3765 8291 3767 8294
      3771 8294 3781 8284 3789 8257
TIME...MOT...LOC 2132Z 127DEG 20KT 3775 8265 3771 8272 3765 8276 

HAIL...<.75IN
WIND...60MPH
 
$$

JP
005 
WWUS53 KJKL 292146
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
546 PM EDT TUE MAY 29 2018

KYC071-115-159-292156-
/O.EXP.KJKL.SV.W.0033.000000T0000Z-180529T2145Z/
Martin KY-Johnson KY-Floyd KY-
546 PM EDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARTIN...
SOUTHEASTERN JOHNSON AND NORTHERN FLOYD COUNTIES HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire. However gusty 
winds in excess of 40 mph are still possible with these 
thunderstorms.

LAT...LON 3771 8249 3769 8252 3767 8261 3763 8260
      3756 8270 3763 8291 3765 8291 3767 8294
      3771 8294 3781 8284 3789 8257
TIME...MOT...LOC 2146Z 127DEG 20KT 3779 8271 3775 8278 3769 8282 

$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:25 PM EDT, 48 minutes earlier.

Area forecast discussion, May 29, 4:25 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
425 PM EDT Tue May 29 2018

.SHORT TERM...(This evening through Wednesday night)
Issued at 425 PM EDT TUE MAY 29 2018

19z sfc analysis shows the core remains of Alberto moving steadily
north into Tennessee with its cyclonic flow keeping the winds
easterly through Kentucky. This is helping to provide some
downsloping to eastern Kentucky likely slowing the convective
development thus far this afternoon. Some clearing in the north
for much of the day has allowed for a bit more instability to
develop there so that a few showers and thunderstorms are starting
to build across the central parts of the CWA. To the south,
lighter showers are found with a band that is dissipating -
expecting to be renewed later in the afternoon. Temperatures
currently vary from the low to mid 80s through the area, though
some 70s are noted in the far south where the clouds have been
thicker and more prevalent. Dewpoints remain very moist -
generally in the low 70s.

The models are in good agreement aloft through the short term
portion of the forecast. They all depict the dampening of the
upper low associated with Alberto's remnants as it works north
through western Kentucky tonight and is absorbed into a northern
stream trough on Wednesday. This trough then slowly moves east
through the Great Lakes Wednesday night into Thursday morning.
While some energy will be co-located with the Alberto low - the
better perturbations will spread into the Ohio Valley from the
west later Wednesday into Thursday in the mainly flat flow post
Alberto. Given the model agreement will favor a general blend
though with a lean toward the higher resolution HRRR and NAM12
for weather details.

Sensible weather will feature a warm, muggy, and stormy short
term period as high PW air (2+ inches) in place is activated by
the passing of the upper low from Alberto and enough breaks in
the clouds for instability to build up. Although this moisture
will bring with it the potential for excessive rainfall, the
combination of downsloping into this evening and the progressive
nature of the individual storm cells throughout the period
precludes the need for a flash flood watch ATTM. However, any
eastward jog with the core of Alberto's remains could change this
calculation. As it stands isolated pockets of excessive rains
will be possible through this evening and during the day
Wednesday. This will be mentioned in the HWO as well as
highlighted in the forthcoming weather story. Otherwise, very mild
temperatures will be had at night threatening some record high
low temperatures with warm conditions in place this afternoon and
Wednesday. Despite the moisture, will not anticipate much in the
way of fog owing to the cloud cover and lack of radiational
cooling each night.

Used the CONSShort and ShortBlend to kick start the grids through
the short term with minimal adjustments to temperatures given the
very moist environment. With the PoPs: kept them higher than
guidance for most of the time considering the high dewpoints and
synoptic situation.

.LONG TERM...(Thursday through Tuesday)
Issued at 355 PM EDT TUE MAY 29 2018

The long term upper level pattern will generally be dynamic with
progressive shortwaves moving over the region. Brief ridging looks
to set up Saturday night into Sunday and also on Tuesday, decreasing
precip chances over eastern Kentucky during these times. Looking
closer to the surface, a cold front over the Ohio Valley will push
southward on Friday. In addition, MUCAPE values are greatest on
Friday. Therefore, this will be the main source of precipitation for
the extended as well as the period where thunderstorm chances will
be the highest. However, periods of summertime afternoon/evening
shower and thunderstorms will be possible through early next week.
However, confidence is low for the later portion of the extended due
to model uncertainty.

Temperatures Thursday and Friday will be in the mid 80s, but then
decrease to be mainly in the low 80s after the passage of the cold
front. Low temperatures will be in the upper 60s through Friday,
then drop to be in the low 60s for the rest of the forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 210 PM EDT TUE MAY 29 2018

The remains of Alberto will continue to make its way northward
towards western TN throughout the rest of the afternoon,
traversing into western KY overnight. Our currently location on
the NE side of this system will keep easterly flow in place across
eastern Kentucky, which may deter some of the best precip
chances/amounts as due to downslope flow coming off the
mountains. Regardless, scattered convection will still be
possible, especially through the first part of the evening. While
conditions should be VFR through the bulk of the period at the TAF
sites, any shower or thunderstorm that impacts an airport could
briefly reduce VIS and CIGs. As we head into the overnight, the
loss of daytime heating will slowly bring an end to the best
convection, though isolated to scattered showers will still be
possible during the late night and into the early morning
Wednesday. More in the way of convection can be expected through
the day, Wednesday and have carried VCTS in the TAFs for this.
Winds will generally be out of the E to SE into the evening
between 5 and 10 knots before diminishing through the night. The
winds will pick up again during the day Wednesday from the south
at near 10 kts. Expect gustier conditions within and near any
storms.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GREIF
LONG TERM...CGAL
AVIATION...JMW/GREIF
Hazardous weather outlook, May 29, 4:00 PM EDT, 1 hour 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
400 PM EDT Tue May 29 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-302300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
400 PM EDT Tue May 29 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms will be around into the evening. Brief
heavy rains will be possible from any storm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible throughout the period, especially
during the afternoon and evening hours.

Heavy downpours will be a possibility on Wednesday as the remains
of Subtropical Storm Alberto passes by to the west.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JMW/GREIF

In the hours before

Special weather statement, May 29, 5:03 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service JACKSON KY
503 PM EDT TUE MAY 29 2018

KYZ107-110-119-120-292130-
Martin-Floyd-Pike-Johnson-
503 PM EDT TUE MAY 29 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MARTIN...
SOUTHEASTERN JOHNSON...NORTHEASTERN FLOYD AND NORTHWESTERN PIKE
COUNTIES...

At 502 PM EDT, a strong thunderstorm was located over Gulnare, or 10
miles north of Pikeville, moving northwest at 25 mph.

Brief torrential rain is expected with winds gusts up to 35 mph and
pea size hail also possible with this storm.

Locations impacted include...
Prestonsburg, Meta, Endicott, Oaklawn Estates, East Point, Davella,
Lancer, Piso, Prince, Delong, Jarad, Threeforks, Auxier, Moree, Odds,
Cliff, Gulnare, Dicks Creek, Debord and Heenan.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3757 8234 3752 8251 3772 8289 3786 8257
TIME...MOT...LOC 2102Z 134DEG 20KT 3763 8255

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 5:03 PM EDTSpecial Weather StatementJKLMartin27 min
May 29, 5:44 PM EDTSpecial Weather StatementJKLJohnson, Magoffin, Martin46 min
May 29, 6:27 PM EDTSpecial Weather StatementJKLElliott, Magoffin, Morgan33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.